Missouri, 2019Flooding in Missouri, February 20, 2019
February 20, 2019 · NWS SGF · 2 events in 2 counties and zones
Isolated thunderstorms producing heavy rainfall cause a few reported of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Isolated thunderstorms producing heavy rainfall cause a few reported of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 20, 5:42 AM CST, 3 hours 58 minutes earlier.
Area forecast discussion, Feb 20, 5:42 AM CST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
542 AM CST Wed Feb 20 2019
.UPDATE...
Issued at 527 AM CST Wed Feb 20 2019
Temperatures still remain in the 29-33 degree range roughly along
and north of a Pittsburg, Kansas to Buffalo to Rolla, Missouri
line. With drizzle still falling, we have opted to extend the
Winter Weather Advisory until 9 AM.
&&
.SHORT TERM...(Today and tonight)
Issued at 229 AM CST Wed Feb 20 2019
Upper level short wave energy will quickly lift northeast from
eastern Kansas into the western Great Lakes today. We will remain
in the dry slot region of this departing energy which keeps the
door open for drizzle/freezing drizzle into this morning.
Inspection of low level moisture profiles indicates that moisture
will remain deep enough to support drizzle through 15Z. However,
upward omega in the lowest 1.5 km of the atmosphere will really
begin to decrease after 12Z. Thus, drizzle will become more patchy
in nature as we head into the 12-15Z time frame. We will also
have to keep an eye out for fog from now through this time period
with short term models trending towards lower visibilities.
The big question early this morning will be temperatures.
Temperatures from around Pittsburg, Kansas to Buffalo to Rolla,
Missouri are still in the 30-33 degree range as of 3 AM. There are
also still smaller pockets of 31-32 degree temperatures across
southern Missouri. We believe that temperatures between now and
6 AM will warm a degree or two, thus the current plan is to let
the Winter Weather Advisory expire then. We will certainly pay
close attention to temperature and drizzle coverage trends for the
possibility of an extension.
Once we get to later this morning, all precipitation should have
ended. Clouds will struggle to clear today as low level moisture
(925-850 mb layer) will remain rather prevalent. We therefore
went on the cool side regarding temperatures with highs over most
areas in the upper 30s to around 40 degrees. Areas of south-
central Missouri should manage to warm into the lower and middle
40s.
Dry weather should then continue into tonight as weak high
pressure slides southeast through the Ohio Valley region. There is
some concern for fog potential given the light winds and recent
moisture, however it appears that skies will remain mostly cloudy
over most areas due to high level clouds.
.LONG TERM...(Thursday through Tuesday)
Issued at 229 AM CST Wed Feb 20 2019
Upper level southwesterly flow will persist into Thursday with a
frontal boundary sharpening up near or south of the I-20 corridor.
Weak isentropic upglide in combination with the right-entrance
region of an upper level jet streak may be enough for a few
showers across south-central Missouri late Thursday and especially
Thursday night.
Chances for rain will then spread north and increase on Friday and
Friday night as that front begins to lift north ahead of
developing low pressure across the Texas Panhandle. Temperatures
Thursday and Friday will be near normal with highs ranging from
the middle 40s to the lower 50s.
Saturday then looks mild and wet as that low pressure tracks out
across the central Plains and then hooks into the southern Great
Lakes Saturday night. This system looks like a windy one with
global models depicting a rather impressive surface low and
pressure gradients. Wind Advisory potential is certainly there if
this scenario unfolds.
We have maintained chances for thunderstorms from Friday night
into Saturday night. There is a limited potential for severe
thunderstorms given that this system looks rather dynamic (strong
wind shear) and our area will be in the warm sector. The key for
severe potential will be how much instability is present.
We will also be inserting a limited flooding risk into the
Hazardous Weather Outlook for south-central Missouri given
saturated ground conditions and what should be a favorable storm
track for rainfall amounts of 1" or greater.
Depending on the eventual track of the low, there will be a lower
end chance for some wrap-around snow across southeastern Kansas
and west-central Missouri as we head into later Saturday night.
The weather then looks fairly quiet for the Sunday/Monday
time frame with temperatures pretty close to normal. Global
models then depict the potential for a decent cold front moving
through next Tuesday.
&&
.AVIATION...(For the 12Z TAFS through 12Z Thursday morning)
Issued at 527 AM CST Wed Feb 20 2019
IFR and LIFR ceilings along with areas of drizzle and fog will
persist early this morning. Ceilings will then slowly begin to
lift later this morning with drizzle ending. MVFR will return by
mid-afternoon with VFR expected by late afternoon, although exact
timing is still somewhat in question.
We will then have to watch for light fog development tonight.
Denser fog is not anticipated at this point due to expected high
clouds.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Winter Weather Advisory until 6 AM CST early this morning for
MOZ055>058-066>071-077>083-088>098-101>106.
KS...Winter Weather Advisory until 6 AM CST early this morning for
KSZ073-097-101.
&&
UPDATE...Schaumann
SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...SchaumannHazardous weather outlook, Feb 20, 4:53 AM CST, 4 hours 47 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
453 AM CST Wed Feb 20 2019
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-211100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
453 AM CST Wed Feb 20 2019
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Significant fog risk.
Elevated ice accumulation risk.
Limited flooding risk.
DISCUSSION...
Patchy freezing drizzle will persist early this morning.
Scattered slick spots will remain possible on untreated roads.
Additional ice accumulations will be very limited, with some
locations receiving an additional thin glaze.
Areas of fog can also be expected early this morning, with
visibilities occasionally being reduced to less than a half mile.
Flooding of low water crossings will remain possible this morning
across south-central Missouri.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Another storm system will bring gusty winds to the region Friday
night and Saturday. Wind gusts over 40 mph appear increasingly
likely on Saturday.
Thunderstorms will also be possible from Friday night into
Saturday evening. There is a limited risk for severe
thunderstorms, with this risk being dependent on the amount of
instability that can materialize. There is also a limited risk for
flooding across south-central Missouri.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Schaumann
In the hours before
Local storm report, Feb 20, 7:06 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
706 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW DEVON 37.92N 94.82W
02/20/2019 M0.9 INCH BOURBON KS COCORAHS
24 HOUR TOTAL. COCORAHS STATION KS-BB-17,
DEVON.
&&
BURCHFIELDLocal storm report, Feb 20, 7:18 AM CST, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
718 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 WNW EBENEZER 37.36N 93.36W
02/20/2019 M0.2 INCH GREENE MO COCORAHS
24 HOUR TOTAL COCORAHS STATION MO-GR-38, 3
WNW EBENEZER.
&&
BURCHFIELDLocal storm report, Feb 20, 7:36 AM CST, 2 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
736 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 WNW ROLLA 37.98N 91.82W
02/20/2019 M1.2 INCH PHELPS MO COCORAHS
24 HOUR TOTAL COCORAHS STATION MO-PH-53, 3
WNW ROLLA.
&&
BURCHFIELDLocal storm report, Feb 20, 7:37 AM CST, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
737 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 1 SE SAINT JAMES 37.99N 91.60W
02/20/2019 M0.8 INCH PHELPS MO COCORAHS
24 HOUR TOTAL COCORAHS STATION MO-PH-20,
SAINT JAMES.
&&
BURCHFIELDLocal storm report, Feb 20, 7:43 AM CST, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
743 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW NIANGUA 37.39N 92.83W
02/20/2019 E0.5 INCH WEBSTER MO PUBLIC
ABOUT 0.5 INCH SNOW IN NIANGUA.
&&
BURCHFIELDLocal storm report, Feb 20, 7:47 AM CST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
747 AM CST WED FEB 20 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM SNOW 3 WNW COLE CAMP 38.48N 93.26W
02/20/2019 M2.0 INCH BENTON MO CO-OP OBSERVER
24 HOUR TOTAL CO-OP OBSERVER STATION CCMM7,
COLE CAMP 3NW.
&&
BURCHFIELDFlood, Douglas
- When
- February 20, 9:40 AM CST to 2:00 PM CST
- Where
- Douglas County, 0.88 mi NE of Ann to 0.92 mi NE of Ann
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.040, -92.190
Route EE was closed both north and south bound at the North Fork River due to flooded a low-water crossing.
Flood, Shannon
- When
- February 20, 9:45 AM CST to 3:00 PM CST
- Where
- Shannon County, 4.84 mi S of Owls Bend to 4.98 mi S of Owls Bend
- Cause
- Heavy Rain
- Reported by
- Department of Highways
- Coordinates
- 37.110, -91.200
Highway NN was closed both east and west bound at Rocky Creek due to a flooded low-water crossing.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Kentucky, February 20 to 28, 20192 deaths · 1 injured · $1.1 million · 85 events
- Flooding in Arkansas, February 20 to 28, 20191 death · 6 events
- Debris Flow in Tennessee, February 20 to 24, 2019$15 million · 1 event
- Winter Storm and Heavy Snow in California, February 20 to 22, 2019$220,000 · 5 events
- Debris Flow and Strong Wind in Georgia, February 20, 2019$102,000 · 6 events
- High Wind in Virginia, February 20, 2019$111,000 · 55 kt wind · 1 event
- Flooding and Heavy Rain in West Virginia, February 20 to 23, 2019$60,000 · 6 events
- Flooding in Kentucky, February 20, 2019$40,000 · 11 events
- Flash Flooding and Flooding in Kentucky, February 20 to 24, 201938 events
- Winter Storm in Minnesota, February 20, 201934 events
- Flooding and Heavy Rain in Virginia, February 20 to 27, 2019$11,000 · 30 events
- Winter Storm and Winter Weather in Virginia, February 20, 201928 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 807109, 807110.